The last few weeks have been pretty scary to say the least!
Following my previous post about atrial flutter (like atrial fibrillation) starting about 4 months after commencing ibrutinib, my haemato-oncologist stopped the ibrutinib (420mg daily - 0 stat) in January, with the plan to re-assess after a month during which time I would have seen a cardiologist.
I saw a very helpful cardiologist 4 weeks ago. His concern was the significant stroke risk that the paroxysms of atrial flutter I was experiencing was exposing me to (with the less efficient contractions of the atrial chambers of the heart during af/flutter, a clot can build up inside the left atrium, and a small fragment break off into the peripheral circulation, reaching the brain and blocking an artery, so causing a stroke).
Normally this would be managed by prescribing warfarin, to thin the blood and so reduce the risk of stroke. However, warfarin cannot be prescribed together with ibrutinib, because of the latter's adverse effect on platelet function. He arranged an ultra-sound of my heart, to check the function of the heart as a whole, and was researching more modern anticoagulants - although it was unlikely that they would have been suitable. A permanent solution would be an ablation of the nerve fibres in the heart which were driving the atrial flutter. Scary, but done either as a day case or with an overnight stay in a specialist unit. On the other hand, if the palpitations stopped while I was off ibrutinib, no action would be required as long as I stayed off the drug. Some choice!
A nose dive happened a couple of days later at the beginning of February. I had been feeling very tired and wan, eventually progressing to vomiting. This led to an emergency hospital admission, when the initial concern was that I had had a stroke. However, I had a severely elevated blood calcium level (4.3 mM), causing both the drowsiness and the vomiting, as well as confusion, difficulty talking, and walking. After 10 days in the oncology unit, with masses of iv fluids, pamidronate (to lower the calcium) and antibiotics for a fever, I was well enough to come home and am now starting to build up my strength again.
Where am I now, and has this any relevance for others of you on ibrutinib? I had previously had a less severely raised calcium level on another drug (lenalidomide) and it is likely that I am simply a biochemical oddball who has a tendency to calcium problems which are unmasked by drugs which destroy the CLL cells. Will the calcium rise again once the pamidronate has stopped working? Time will tell.
What about the heart? I am very rarely aware of any palpitations at all. The high calcium might have been making them worse, as I am sure it had been gradually rising for some time before the acute crisis.
How about ibrutinib and me? My total WBC prior to starting ibrutinib was 100,000. The last count was10,000! I had 4 wonderful months on ibrutinib before my troubles started. I had forgotten what it was like to feel really well, and would love the opportunity to feel so well again. Maybe at a lower dose, and monitored more closely. I'll have a better idea after my next hospital appointment in 2 week's time
In the meantime I raise a glass (sorry, only water at the moment) to those of you on ibrutinib and hope that you will continue to benefit from the amazing difference it can make to life as a CLLer.